Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 300, NWS Sioux Falls, SD

August 2, 2001Buena Vista County, Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2001, 8:52 AM CDT for Buena Vista County, Clay County, O'Brien County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 2, 2001, 8:52 AM CDT (13:52 UTC)
Expired
Aug 2, 2001, 9:30 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:25 AM CDTThunderstorm Wind 52 EMarathon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 021353
SVRFSD

IAC021-041-141-021430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA
  EXTREME SOUTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 930 AM CDT

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 23 MILES WEST OF SUTHERLAND TO 6
  MILES SOUTH OF ALTA...OR FROM 10 MILES SOUTHEAST OF ORANGE CITY TO
  8 MILES SOUTHWEST OF STORM LAKE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKESIDE...STORM LAKE...TRUESDALE AROUND 900 AM CDT
  LINN GROVE...PETERSON...STORM LAKE AROUND 905 AM CDT
  NEWELL...SIOUX RAPIDS...SUTHERLAND AROUND 910 AM CDT

THIS STORM HAS A HISTORY OF PRODUCIN<G DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4300 9555 4292 9555 4291 9540 4257 9539
          4256 9489 4302 9495

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 3:30 AM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU AUG 2 2001

SHWRS/TSTMS AFFECTING FAR SERN CWA NEAR STORM LAKE ATTM...AND ALSO
APPROACHING SWRN CWA FM NEB. OBVIOUSLY THE CHANCES OF SHWRS/TSTMS
WILL HAVE TO BE COVERED FOR IN SRN CWA FOR MOST OF TDA INTO TNGT
AS TROPICAL RIDGE RIDERS INTERACT WITH LINGERING LOW LVL BOUNDARY.
THERE IS EVEN A CHANCE OF DVLPMT FURTHER N IN CWA AS TROPICAL
MOISTURE INTERACTS WITH NRN STREAM AND WITH RETURN SELY FLW THRU
850MB BY LATE AFTN INTO TNGT. ONLY PLACE THAT COULD BE PROTECTED
IS SWRN MN AND ADJ NWRN IA THRU TNGT AS LOW LVL RDG HOLDS...BUT
THESE AREAS PROBABLY ALSO HAVE THE BEST CHCS FOR NGTTIME AND EARLY
MRNG FOG. HIGH TEMPS TDA AND MAYBE FRI MAY BE TEMPERED BY CLDS AND
HUMIDITY ESP IN SRN CWA. BEST CHC MIXING TO LWR TO MID 90S WL BE
NWRN CWA NR HON...MHE...AND CHB FRI...OTRW MID TO UPR 80S MAY BE
THE BRULE.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:29 AM CDTSevere Thunderstorm WarningFSDPlymouth31 min
Aug 2, 7:45 AM CDTSevere Thunderstorm WarningFSDWoodbury30 min
Aug 2, 7:57 AM CDTSevere Thunderstorm WarningFSDPlymouth33 min
Aug 2, 8:10 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury35 min
Aug 2, 8:33 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux27 min
Aug 2, 8:38 AM CDTSevere Thunderstorm WarningFSDCherokee37 min
Aug 2, 9:28 AM CDTSevere Thunderstorm WarningFSDBuena Vista17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.